Texas, 2009

High Wind in Texas, March 5, 2009

March 5, 2009 · NWS MAF · 1 event in 1 county or zone

An increase in mid level winds mixed down to the surface of the higher terrain in the Guadalupe Mountains of Texas. The winds eventually subsided later that afternoon as the core of higher mid level winds migrated northward.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An increase in mid level winds mixed down to the surface of the higher terrain in the Guadalupe Mountains of Texas. The winds eventually subsided later that afternoon as the core of higher mid level winds migrated northward.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 5, 4:52 AM MST, 8 minutes earlier.

Area forecast discussion, Mar 5, 4:52 AM MST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
552 AM CST THU MAR 5 2009

.DISCUSSION...
SEE 12Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
LIGHT WINDS IN PLACE ACROSS MOST OF THE AREA THIS MORNING WITH
WIND SPEEDS AT OR BELOW 10KTS. FORECAST SOUNDINGS AT KPEQ AND KINK
CONTINUE TO SHOW A RAPID INCREASE IN WEST WINDS JUST ABOVE THE
SURFACE. WE WILL OPT TO CONTINUE THE MENTION OF LLWS FOR A FEW
MORE HOURS THIS MORNING. SOUTHERLY WINDS JUST ABOVE THE SURFACE
ACCORDING TO THE KMAF 12Z SOUNDING ARE NOT STRONG ENOUGH TO
WARRANT LLWS IN THE KMAF TAF. WE DO EXPECT AN INCREASE IN SOUTHWEST
TO WEST WINDS AT ALL TAF SITES BEGINNING LATE THIS MORNING AND
CONTINUING THROUGH THE AFTERNOON. WINDS SHOULD BEGIN TO DECREASE
AROUND 01Z AS BOUNDARY LAYER COOLING BEGINS. THE ONE EXCEPTION
WILL BE KFST...WHERE SOUTHEAST WINDS WILL REMAIN ABOVE 12KTS.

&&

.PREV DISCUSSION... /ISSUED 446 AM CST THU MAR 5 2009/

DISCUSSION...
UPPER LEVEL RIDGE CONTINUES TO BREAK DOWN AND MOVE EAST AS FAIRLY
STRONG VORT MAX OFF THE NORTHERN CALIFORNIA COAST SLOWLY
PROGRESSES SOUTH AND EAST. NORTH OF THIS FEATURE...ANOTHER
SHORTWAVE TROUGH IS DIVING SOUTH OUT OF THE WESTERN CANADIAN
PROVINCES. THIS WILL RESULT IN A POSITIVELY TILTED TROUGH OVER THE
FOUR CORNERS REGION BY SATURDAY MORNING. NEAR THE SURFACE...A LEE
LOW IS EXPECTED DEVELOP OVER WESTERN KS FRIDAY AFTERNOON WHILE A
SFC RIDGE AXIS LIES LONG THE GULF COAST STATES. MOISTURE RETURN IS
EXPECTED ALONG OUR EASTERN CWA WITH THE RESULTING SOUTHERLY TO
SOUTHEASTERLY FLOW THIS WEEKEND.

EXPECTING YET ANOTHER WARM DAY TODAY AS 850 MB THERMAL RIDGE AXIS
WILL BE POSITIONED FROM A MARFA...TO MIDLAND....TO LUBBOCK LINE.
SURFACE TEMPS SHOULD BE SLIGHTLY WARMER THAN YESTERDAY CONSIDERING
THESE 850 MB TEMPS AND SOME ENHANCED DOWN SLOPE FLOW WITH SIMILAR
CLOUD COVER CONDITIONS. WINDS IN THE GUADALUPE MOUNTAINS THIS
MORNING HAVE REACHED HIGH WIND WARNING CRITERIA DUE TO INCREASED
FLOW OVER NEAR 700 MB AND MOST OF THE GUIDANCE HAS PICKED UP ON
THIS JET. WINDIEST CONDITIONS TODAY WILL BE OVER THE SOUTHEAST NEW
MEXICO PLAINS...NORTHERN PERMIAN BASIN AND THE GUADALUPE MOUNTAINS
WHERE PRESSURE GRADIENT WILL INCREASE AND STRONGEST 850 MB WINDS
WILL BE POSITIONED. FOR LOW TEMPS TOMORROW MORNING...OPTED TO STAY
A LITTLE WARM WITH LOW LEVEL JET DEVELOPING AND INCREASED CLOUD
COVER FROM SUBTROPICAL FETCH. VERY WINDY CONDITIONS ARE LIKELY ON
SATURDAY AS MID LEVEL JET IN BASE OF AFOREMENTIONED TROUGH PASSES
OVERHEAD AND SURFACE LOW DEEPENS. DRYLINE ON SATURDAY SHOULD
QUICKLY MOVE EAST AS A RESULT AND PRECIPITATION CHANCES WILL
LIKELY REMAIN NORTH AND EAST OF OUR CWA DUE TO POSITION OF UPPER
TROUGH AND STRONGEST ASSOCIATED LIFT. HAVE DECIDED TO KEEP FORECAST
DRY...ALTHOUGH SOME SHOWERS OVER SOUTHEAST PORTIONS OF THE CWA ARE
NOT OUT OF THE QUESTION. DAY SHIFT MAY NEED TO REASSESS FOR THIS
WEEKEND. GUIDANCE IS STILL IN FAIRLY GOOD AGREEMENT WITH COLD
FRONT MAKING ITS WAY DOWN THE PLAINS EARLY NEXT WEEK...ALTHOUGH
THE GFS CONTINUES TO BE FASTER WITH MAIN VORT MAX EJECTING INTO
UPPER MIDWEST.

FIRE WEATHER...
VERY WINDY CONDITIONS ARE EXPECTED THIS MORNING ACROSS THE GUADALUPE
MOUNTAINS WHERE A HIGH WIND WARNING IS IN EFFECT. DRY AND WINDY
CONDITIONS ARE ALSO EXPECTED FOR AREAS GENERALLY ALONG AND NORTH OF
A VAN HORN TO ANDREWS TO COLORADO CITY LINE THIS AFTERNOON. A RED
FLAG WARNING HAS BEEN ISSUED FOR THE ABOVE MENTIONED AREAS FOR
TODAY. MINIMUM RH/S IN THE RED FLAG WARNING AREA WILL LIKELY DROP
INTO THE SINGLE DIGITS TODAY.

OVERNIGHT RH RECOVERY WILL CONTINUE TO REMAIN POOR TO FAIR FOR THE
MOUNTAINS AND ADJACENT PLAINS...WITH GOOD TO EXCELLENT RECOVERY
ANTICIPATED EAST OF A HOBBS TO MARATHON LINE.

LOW-LEVEL MOISTURE RETURN SHOULD BE A LITTLE MORE WIDESPREAD ON
FRIDAY ACROSS THE PLAINS OF WEST TEXAS. CONTINUED DRY CONDITIONS ARE
EXPECTED ACROSS THE GUADALUPE MOUNTAINS AND PLAINS OF SOUTHEASTERN
NEW MEXICO WITH MINIMUM RH/S AT OR BELOW 15%. 20 FOOT WINDS APPEAR
TO INCREASE ENOUGH IN THE AFTERNOON HOURS TO WARRANT A FIRE WEATHER
WATCH.

THE NEXT DAY FOR WIDESPREAD FIRE WEATHER CONCERNS MAY BE ON SATURDAY
AS AN UPPER LEVEL TROUGH MOVES NORTH OF THE REGION. THIS WILL BRING
INCREASING SOUTHWEST TO WESTERLY SURFACE WINDS TO MUCH OF WEST TEXAS
AND SOUTHEASTERN NEW MEXICO. ALTHOUGH TEMPERATURES WILL COOL
SLIGHTLY...DRY AIR WILL REMAIN IN PLACE AND MINIMUM RH/S SHOULD FALL
BELOW 15% ACROSS A GOOD PORTION OF THE AREA. A FIRE WEATHER WATCH
HAS BEEN ISSUED FOR AREAS MAINLY ALONG AND NORTH OF A MARFA TO BIG
LAKE LINE.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WARNING UNTIL 11 AM MST THIS MORNING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     RED FLAG WARNING FROM NOON TODAY TO 6 PM MST THIS EVENING FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

TX...FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
     EVENING FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...
     CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
     GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
     LOVING...MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...
     REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...VAN
     HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     HIGH WIND WARNING UNTIL 11 AM MST THIS MORNING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

     RED FLAG WARNING FROM 1 PM CST /NOON MST/ THIS AFTERNOON TO 7 PM
     CST /6 PM MST/ THIS EVENING FOR THE FOLLOWING ZONES...
     ANDREWS...BORDEN...DAWSON...GAINES...GUADALUPE MOUNTAINS...
     HOWARD...MARTIN...MITCHELL...SCURRY...VAN HORN AND HIGHWAY
     54 CORRIDOR.

     FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

06
Hazardous weather outlook, Mar 5, 2:56 AM MST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
356 AM CST THU MAR 5 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
356 AM CST THU MAR 5 2009 /256 AM MST THU MAR 5 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

CONTINUED UNSEASONABLY WARM TEMPERATURES ALONG WITH DRY AND WINDY
CONDITIONS WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS THIS
AFTERNOON FOR AREAS GENERALLY ALONG AND NORTH OF A VAN HORN TO
ANDREWS TO COLORADO CITY LINE. A RED FLAG WARNING IS IN EFFECT
FROM 1 PM TO 7 PM CST TODAY.

STRONG WESTERLY WINDS OF 35 TO 45 MPH WITH GUSTS NEAR 70 MPH CAN
BE EXPECTED ACROSS THE GUADALUPE MOUNTAINS THIS MORNING. MOTORISTS
ALONG U.S. HIGHWAY 62 180 SHOULD REMAIN ALERT FOR STRONG WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FIRE WEATHER CONCERNS WILL CONTINUE ACROSS THE GUADALUPE MOUNTAINS
AND PLAINS OF SOUTHEASTERN NEW MEXICO ON FRIDAY AS WELL ABOVE
NORMAL TEMPERATURES ALONG WITH DRY AND WINDY CONDITIONS COMBINE
TO PRODUCE VERY HIGH FIRE DANGER. A FIRE WEATHER WATCH REMAINS IN
EFFECT FOR THIS AREA THURSDAY AFTERNOON.

DRY...WARM AND WINDY CONDITIONS MAY ALSO SPREAD ACROSS MUCH OF
WEST TEXAS AND SOUTHEASTERN NEW MEXICO ON SATURDAY. A FIRE WEATHER
WATCH FOR AREAS GENERALLY ALONG AND NORTH OF A MARFA TO BIG LAKE
LINE HAS BEEN ISSUED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
March 5, 5:00 AM MST to 5:10 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
RAWS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157590.